Winter Storm, Wright
- When
- March 21, 2:00 PM CST to March 22, 2:00 AM CST
- Where
- Wright forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.270, -92.469 (the zone’s center; the record gives no point)
Heavy snow accumulation of 5 to 8 inches.
Moderate to heavy snow fell across portions of southern Missouri during the afternoon and evening ours of March 21, 2013. Total snow accumulations of 4 to 8 inches feel across south central Missouri with localized amounts near 10 inches.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Moderate to heavy snow fell across portions of southern Missouri during the afternoon and evening ours of March 21, 2013. Total snow accumulations of 4 to 8 inches feel across south central Missouri with localized amounts near 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 21, 11:22 AM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 PM CDT THU MAR 21 2013
...UPDATE TO AVIATION...
.UPDATE...
/ISSUED 1210 PM CDT THU MAR 21 2013/
ISENTROPIC LIFT/UPGLIDE ONLY NOW STARTING TO TRY TO OVERCOME A VERY
DRY LOWER ATMOSPHERE ATTM. SOME SNOW FLAKES ARE FLYING AROUND
OUTSIDE THE DOOR HERE AT KSGF. LATEST NAM SHOWS A BASIC TREND AS
TO WHAT IS EXPECTED IN TERMS OF THE ONSET OF ACCUMULATING SNOW
TOWARD 21-23Z AS PERSISTENT AND DEEPER LIFT OCCURS AND THEN CONTINUES
INTO THE EVENING. SOME SMALL ADJUSTMENTS WERE MADE TO SNOW
ACCUMULATION GRIDS BUT THE OVERALL ADVISORY AREAL COVERAGE/TIMING
REMAINS THE SAME.
DSA
&&
.SHORT TERM (TODAY THROUGH SATURDAY)...
/ISSUED 348 AM CDT THU MAR 21 2013/
FORECAST CHALLENGES CONTINUE TO CENTER ON WINTRY PRECIPITATION
TODAY AND TONIGHT.
VERY CHALLENGING FORECAST OVER THE NEXT 24 OR SO HOURS. OVERALL
THE 00Z SUITE OF GUIDANCE HAS TRENDED TOWARD DELAYING THE ONSET OF
SNOW A FEW HOURS...LATE MORNING FOR AREAS AROUND NEVADA...AROUND
MIDDAY FOR THE SPRINGFIELD AREA...AND CONTINUING TO EXPAND TO THE
SOUTHEAST THROUGH THE AFTERNOON HOURS. THIS SEEMS REASONABLE GIVEN
THE DRY AIR MASS CURRENTLY IN PLACE. WITH STRONG ISENTROPIC
UPGLIDE AND A SHORT PERIOD OF DECENT...DEEP TROPOSPHERIC ASCENT...
ACCUMULATING SNOW IS EXPECTED THIS AFTERNOON. THIS SNOW SHOULD
DEVELOP IN A RATHER NARROW BAND...CENTERED ROUGHLY OVER NEVADA TO
SPRINGFIELD TO GAINESVILLE. THERE WILL BE A SHARP CUTOFF TO THE
EAST DUE TO A VERY DRY AIR MASS IN PLACE. TO THE WEST...THE
LOCATION OF THE FREEZING LINE WILL BE THE KEY AND IT THIS LOOKS TO
CLIP OUR FAR SOUTHWESTERN ZONES.
MODERATE SNOW IS EXPECTED BENEATH THE BAND THIS AFTERNOON. THE 00Z
SUITE OF MODEL OUTPUT DOES INDICATE THAT SNOW WILL LINGER INTO THE
MID EVENING HOURS BEFORE MIXING WITH FREEZING RAIN/DRIZZLE DUE TO
A DOWNWARD TREND IN CLOUD ICE. IN ADDITION...THE TIP OF THE WARM
NOSE STILL LOOKS TO EDGE INTO FAR SOUTHWESTERN MISSOURI...WHICH
POSES A RISK FOR A POTENTIAL CHANGEOVER TO LIGHT FREEZING RAIN
ACROSS SOUTHERN MISSOURI. THE FREEZING LINE WILL NOT MOVE ALL THAT
MUCH TONIGHT AND HAVE KEPT RAIN GOING ON THE WARM SIDE OF THIS
FEATURE. TONIGHT'S FORECAST IS INCREDIBLY COMPLEX AS IT WILL
INVOLVE A MORPHING FREEZING LINE...AN INTRUDING WARM NOSE...AND
GRADUAL LOSS OF CLOUD ICE. FURTHER REFINEMENTS TO THE
PRECIPITATION TYPE FORECAST ARE LIKELY.
AS FOR AS SNOW AMOUNTS ARE CONCERNED...HAVE TRENDED DOWNWARD A
TOUCH. FAR SOUTHWEST AND NORTHEAST PORTIONS OF THE CWA WILL LIKELY
SEE AROUND ONE INCH OR LESS. BENEATH THE BAND OF SNOW THAT SETS UP
FROM LATE MORNING THROUGH THIS AFTERNOON...EXPECTATIONS ARE FOR A
GENERAL TWO TO FOUR INCHES. THERE IS A POTENTIAL FOR LOCALIZE
HIGHER AMOUNTS JUST ABOUT ANYWHERE BENEATH THIS BAND. WITH THE
BETTER LIFT COMING ACROSS FAR SOUTHERN MISSOURI JUST AFTER
DARK...HAVE PLACED TOTALS AROUND FIVE INCHES IN PORTIONS OF
CHRISTIAN...DOUGLAS...TANEY AND OZARK COUNTIES. HAVE CONTINUED
WITH A THIN GLAZE OF ICE ACROSS MUCH OF THE AREA TONIGHT...WITH A
FEW HUNDREDTHS POSSIBLE ALONG/SOUTH OF HIGHWAY 60 (AND WHERE TEMPS
STAY AT/BELOW FREEZING).
THIS SYSTEM WILL DEPART TO THE SOUTHEAST ON FRIDAY WITH LINGERING
CHANCES FOR RAIN/NON ACCUMULATING SNOW FRIDAY MORNING.
TEMPERATURES WILL REMAIN UNUSUALLY COLD THROUGH SATURDAY. PRECIP
CHANCES WILL BEGIN TO INCREASE SATURDAY AS YET ANOTHER TRICKY
STORM SYSTEM APPROACHES THE REGION.
GAGAN
&&
.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
/ISSUED 348 AM CDT THU MAR 21 2013/
THE MAIN CONCERNS OVER THE WEEKEND WILL STILL BE THE NEXT STORM
SYSTEM BRINGING ADDITIONAL RAINFALL AND POTENTIAL WET SNOWFALL TO
THE AREA. ALONG WITH THE ADDITIONAL PRECIPITATION AND RECENT
SATURATED GROUNDS...THERE WILL BE POTENTIAL HYDRO CONCERNS WITH SNOW
MELT AND MODERATE RAINFALL WHICH MAY ELEVATE AREA STREAMS AND
RIVERS THROUGH EARLY NEXT WEEK.
THERE ARE DIFFERENCES IN TIMING AND PLACEMENT AMONG THE MODEL
SOLUTIONS BEING 72 HOURS OUT FROM THE NEXT STORM SYSTEM. ONE NOTE TO
ADD THAT THERE HAS BEEN A SLIGHT SHIFT TO THE SOUTH WITH THE MAIN
TRACK OF THE UPPER LEVEL LOW AND STRONGER WITH THE OVERALL SYSTEM.
RAIN WILL BE LIKELY SATURDAY EVENING FOR THE ENTIRE AREA. THE CENTER
OF THE UPPER LEVEL SYSTEM WILL TRACK EASTWARD VERY CLOSE TO THE
ARKANSAS/MISSOURI BORDER. THIS TRACK WILL HAVE A BIG IMPACT ON WHAT
AREAS WILL SEE THE CHANGE OVER TO WET SNOW ON THE NORTH AND WEST
SIDE OF THE TRACK. AS THE COLDER AIR ALOFT WITH THE UPPER LEVEL
SYSTEM MOVES INTO THE AREA LATE SATURDAY NIGHT AND THICKNESS VALUES
DROP...EXPECT A CHANGE OVER FROM WEST TO EAST OF RAIN...TO RAIN/SNOW
MIX...TO ALL WET SNOW ACROSS THE AREA. CONFIDENCE IS INCREASING THAT
THIS WILL OCCUR GIVEN THERMAL PROFILES AND FORECAST SOUNDINGS. AT
THIS TIME...THE 00Z GEM IS THE MOST BULLISH FOR SNOW FOR THE
AREA...FOLLOWED BY THE 00Z GFS AND THE LEAST BULLISH IS THE 00Z
ECMWF AND NAM.
THERE IS LOW CONFIDENCE IN FORECAST SNOWFALL AMOUNTS AT THIS TIME
DUE TO UNCERTAINTIES BUT HAVE FOLLOWED GUIDANCE FROM WPC FOR DAY 3
WHICH GOES THROUGH 12Z ON SUNDAY. THERE IS A POSSIBILITY OF
ACCUMULATING SNOW FROM I-44 CORRIDOR NORTHWARD AND TAPERING OFF
SOUTH OF I-44. TEMPERATURES WILL BE NEAR THE FREEZING MARK BY
SUNDAY MORNING AND NOT GET OUT OF THE 30S DURING THE DAY ON
SUNDAY. THE SYSTEM WILL BE EXITING THE AREA ON SUNDAY BUT
ADDITIONAL LIGHT SNOW WILL BE POSSIBLE ON SUNDAY WITH THE WRAP
AROUND ON THE BACK SIDE. IT WILL BECOME WINDY LATE SATURDAY NIGHT
INTO SUNDAY AS THE SURFACE LOW DEEPENS TO OUR EAST WITH WIND GUSTS
APPROACHING 30 MPH.
BELOW AVERAGE TEMPERATURES WILL REMAIN THROUGH MID WEEK AS THE
PATTERN WILL BE A WEST-NORTHWEST FLOW WITH A COLD AND DRIER WEATHER
PATTEN. IT DOES NOT APPEAR WE HAVE ANY SPRING LIKE WEATHER FOR THE
NEXT 7 DAYS.
GRIFFIN
&&
.AVIATION...
FOR THE 21/1800Z KSGF/KJLN/KBBG TAFS...LOW VFR CEILINGS TO START
SHOULD QUICKLY LOWER EARLY IN THE TAF PERIOD WITH THE ONSET OF
SNOW. SHOULD SEE LOW END MVFR/IFR CEILINGS FOR MUCH OF THE TAF
PERIOD. LIGHT TO MODERATE SNOW WILL PRODUCE IFR VISIBILITY AT
TIMES AFTER 21Z-23Z.
DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR MOZ055-056-
066>070-077>082-088>098-101>106.
KS...WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR KSZ073-097-101.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 118 PM CDT THU MAR 21 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221830- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 118 PM CDT THU MAR 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED ICE ACCUMULATION RISK. ELEVATED SNOW ACCUMULATION RISK. DISCUSSION... SNOW FLURRIES WILL GRADUALLY INTENSIFY TO PERIODS OF LIGHT TO MODERATE SNOW THIS AFTERNOON AS A DISTURBANCE TRACKS EAST FROM THE SOUTHERN PLAINS. HEAVIER ACCUMULATING SNOW IS EXPECTED TO DEVELOP DURING THE MID AND LATE AFTERNOON HOURS. A MIXTURE OF LIGHT SNOW AND FREEZING DRIZZLE IS THEN EXPECTED ACROSS MUCH OF THE OUTLOOK AREA TONIGHT. THE TOTAL SNOW ACCUMULATION WILL RANGE FROM 2 TO 5 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN A CORRIDOR FROM STOCKTON...TO SPRINGFIELD...TO GAINESVILLE. LIGHTER ACCUMULATIONS OF 1 TO 2 INCHES OR LESS ARE EXPECTED ON EITHER SIDE OF THIS CORRIDOR ACROSS EXTREME SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI...AS WELL AS IN CENTRAL MISSOURI NORTHEAST OF A LINE FROM THE LAKE OF THE OZARKS REGION TO SALEM. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR MUCH OF THE MISSOURI OZARKS AND EXTREME SOUTHEASTERN KANSAS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. VERY LIGHT SNOW WILL END EARLY FRIDAY MORNING...MAINLY ACROSS CENTRAL MISSOURI. A STRONGER STORM SYSTEM MAY THEN BRING ANOTHER CHANCE FOR ACCUMULATING SNOWFALL TO PORTIONS OF THE OUTLOOK AREA LATE SATURDAY NIGHT INTO SUNDAY. HOWEVER...CONFIDENCE IN THE STRENGTH AND TRACK OF THIS STORM SYSTEM REMAINS LOW AT THIS TIME. THE COMBINATION OF RAINFALL AND MELTING SNOW WILL LIKELY LEAD TO RISING CREEKS AND RIVERS FROM LATE THIS WEEK INTO THIS WEEKEND. THIS MAY RESULT IN FLOODING OF SOME LOW WATER CROSSINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
Heavy snow accumulation of 5 to 8 inches.
Heavy snow accumulation of 4 to 8 inches.
Heavy snow accumulation of 5 to 9 inches.
Heavy snow accumulation of 5 to 10 inches.
Heavy snow accumulation of 5 to 10 inches.
Heavy snow accumulation of 5 to 8 inches.
Heavy snow accumulation of 4 to 8 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442573, 442574, 442569, 442570, 442571, 442572, 442577.